Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 23, NWS Great Falls, MT

June 7, 2018Liberty County, Toole County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 7, 2018, 4:28 PM MDT for Liberty County, Toole County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2018, 4:28 PM MDT (22:28 UTC)
Expired
Jun 7, 2018, 5:00 PM MDT
In force
32 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Liberty County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 134 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

633 
WUUS55 KTFX 072228
SVRTFX
MTC051-101-072300-
/O.NEW.KTFX.SV.W.0023.180607T2228Z-180607T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
428 PM MDT THU JUN 7 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Central Liberty County in north central Montana...
  East central Toole County in north central Montana...

* Until 500 PM MDT.

* At 428 PM MDT, a severe thunderstorm was located 15 miles northwest
  of Lothair, or 21 miles northeast of Shelby, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chester and Lothair. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4859 11158 4866 11169 4874 11166 4880 11157
      4878 11149 4877 11138 4867 11088 4835 11102
TIME...MOT...LOC 2228Z 287DEG 30KT 4865 11143 

HAIL...1.00IN
WIND...60MPH
 
$$

JANGLIN
2 follow-up statements
316 
WWUS55 KTFX 072244
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
444 PM MDT THU JUN 7 2018

MTC051-101-072300-
/O.CON.KTFX.SV.W.0023.000000T0000Z-180607T2300Z/
Liberty MT-Toole MT-
444 PM MDT THU JUN 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR CENTRAL LIBERTY AND EAST CENTRAL TOOLE COUNTIES...

At 444 PM MDT, a severe thunderstorm was located 9 miles north of
Lothair, or 14 miles northwest of Chester, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Chester and Lothair. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4859 11158 4863 11152 4873 11156 4878 11155
      4878 11149 4877 11138 4867 11088 4835 11102
TIME...MOT...LOC 2244Z 287DEG 30KT 4861 11123 

HAIL...1.00IN
WIND...<50MPH
 
$$

JANGLIN
343 
WWUS55 KTFX 072259
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
459 PM MDT THU JUN 7 2018

MTC051-101-072308-
/O.EXP.KTFX.SV.W.0023.000000T0000Z-180607T2300Z/
Liberty MT-Toole MT-
459 PM MDT THU JUN 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LIBERTY AND EAST
CENTRAL TOOLE COUNTIES WILL EXPIRE AT 500 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
Liberty and Tool County now until 530 PM

LAT...LON 4859 11158 4863 11152 4873 11156 4878 11155
      4878 11149 4877 11138 4867 11088 4835 11102
TIME...MOT...LOC 2258Z 287DEG 30KT 4858 11107 

$$

JANGLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:47 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 7, 2:47 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
247 PM MDT Thu Jun 7 2018

.SYNOPSIS...

A southwest flow aloft with embedded weather disturbances will
bring more widespread thunderstorm activity to the region this
afternoon and evening with some potential for severe thunderstorms
with damaging wind and large hail along with locally heavy rain
and lightning. Very warm conditions are expected for the start of
the upcoming weekend on Saturday before a strong cold front
brings thunderstorms Saturday evening followed by windy, cooler
and showery conditions on Sunday.

&&

.DISCUSSION...

Rest of today and tonight...Cluster of thunderstorms over NE
portions of the forecast that brought heavy rain and localized
hail through midday will continue to lift north into SW SK later
this afternoon. Meanwhile, areas to the W and SW have been
heating/destabilizing with another weak embedded shortwave lifting
from ID into SW MT. Thunderstorms have initiated along the higher
terrain of western and SW MT and will track northeastward through
this evening before dissipating overnight. Wind shear is somewhat
stronger over SW MT, but higher dewpoints and instability exist
across central and N-central MT, supporting marginal conditions
for organized thunderstorms. Still, there is some threat for the
storms that develop this afternoon and evening over central and SW
MT to briefly produce hail and damaging wind with the threat for
any severe convection diminishing after 02z. Hoenisch

Friday through the middle of next week...

Temperatures warm significantly Friday and especially Saturday
ahead of a sharp and well-defined strong upper level trough with
attendant surface cold front approaching from the west. Expect
temperatures to soar, especially Saturday afternoon over our
plains counties, with mid-90s possible toward central Montana.
Additionally, there is some potential for thunderstorms late
Saturday over parts of our north-central counties, but lots of
uncertainties remain, including whether there is any potential for
these thunderstorms to be severe. Regardless of thunderstorm
potential, a strong cold front moves across the region Saturday
night, then followed by windy, showery, and much cooler
conditions Sunday, with some snow likely above pass level as the
upper level trough passes. A slow moderation of temperatures and
winds are expected through the middle of next week. CC

&&

.AVIATION...
UPDATED 1744Z.

Mainly VFR expected next 24-hours as southwesterly flow aloft
persists. Multiple disturbances embedded within this flow will
result in periods of showers and thunderstorms, especially through
about 09Z/Fri. Brief MVFR to IFR CIGS/VSBY are possible with any
heavier rainfall. In addition, some thunderstorms will likely be
severe through this evening. 1-inch+ diameter hail and brief,
damaging wind gusts of 50-65 knots are the primary threats with any
severe storm.
- Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  82  56  89 /  50  10  10  10
CTB  52  80  51  81 /  30  10  10  30
HLN  53  79  54  86 /  60  20  20  20
BZN  48  77  48  85 /  50  10  10  10
WEY  43  71  40  75 /  30  10  10   0
DLN  47  74  48  79 /  50  30  20  10
HVR  55  84  57  92 /  40  10  10  10
LWT  52  76  54  84 /  50  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 7, 4:01 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT THU JUN 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             5 ESE FERDIG            48.74N 111.67W
06/07/2018  E0.88 INCH       TOOLE              MT   TRAINED SPOTTER

            SEVERAL ROUNDS OF HAIL. MOST WAS PEA WITH
            SOME NEAR NICKEL SIZED HAIL. NO KNOWN
            DAMAGE.

&&

JAA
Local storm report, Jun 7, 4:04 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
404 PM MDT THU JUN 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             9 E FERDIG              48.78N 111.57W
06/07/2018  E0.25 INCH       TOOLE              MT   TRAINED SPOTTER

            HEAVY RAIN CAUSING WATER TO RUN DOWN ROAD.

&&

JAA
Local storm report, Jun 7, 4:06 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
406 PM MDT THU JUN 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             1 ENE DILLON            45.22N 112.62W
06/07/2018  E0.25 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            SMALL HAIL WITH HEAVY RAIN.

&&

PN
Special weather statement, Jun 7, 4:09 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
409 PM MDT THU JUN 7 2018

MTZ048-049-072245-
Southern Rocky Mountain Front-Eastern Teton-
409 PM MDT THU JUN 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PONDERA AND NORTH
CENTRAL TETON COUNTIES...

At 407 PM MDT, a strong thunderstorm was located 13 miles northwest
of Choteau, moving northeast at 10 mph.

Heavy rain, winds in excess of 40 mph, and half inch hail are
possible with this storm.

Locations impacted include...
Pendroy and Bynum.

This includes Highway 89 between mile markers 48 and 67.

Torrential rainfall may cause localized flooding, especially on
streets and in low lying areas. Do not drive your vehicle through
flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4798 11206 4782 11238 4795 11257 4814 11237
      4814 11231
TIME...MOT...LOC 2207Z 224DEG 11KT 4794 11240

Coulston
Special weather statement, Jun 7, 4:13 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
413 PM MDT THU JUN 7 2018

MTZ008-015-072245-
Madison-Beaverhead-
413 PM MDT THU JUN 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MADISON AND
NORTHWESTERN BEAVERHEAD COUNTIES...

At 412 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Jackson to 6 miles
northwest of Dillon to 13 miles south of Virginia City. Movement was
northeast at 30 mph.

Heavy rain, winds in excess of 40 mph, and pea size hail are
possible with these storms.

Locations impacted include...
Dillon, Sheridan, Virginia City, Ennis, Twin Bridges, Alder, Jackson,
Wisdom, Bannack, Laurin, Glen, Beaverhead Rock State Park, Polaris,
Jeffers and Bannack State Park.

This includes the following highways...
 Interstate 15 between mile markers 54  and 90 .
 Highway 287 between mile markers 42 and 53.

Torrential rainfall may cause localized flooding, especially on
streets and in low lying areas. Do not drive your vehicle through
flooded roadways.

LAT...LON 4564 11350 4558 11251 4538 11154 4502 11193
      4512 11284 4525 11368
TIME...MOT...LOC 2212Z 207DEG 28KT 4532 11354 4527 11275 4511 11199

Coulston
Special weather statement, Jun 7, 4:25 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
425 PM MDT THU JUN 7 2018

MTZ014-072300-
Central and Southern Lewis and Clark-
425 PM MDT THU JUN 7 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS AND CLARK
COUNTY...

At 424 PM MDT, a strong thunderstorm was located 17 miles northwest
of Wolf Creek, or 33 miles west of Cascade. The storm is nearly
stationary.

Heavy rain, winds in excess of 40 mph, and pea size hail are
possible with this storm.

This storm will remain over mainly rural areas of north central
Central and Southern Lewis and Clark County.

This includes Highway 200 between mile markers 84 and 100.

The slow movement of this storm combined with heavy rainfall may
cause localized flooding, especially in low lying areas. Do not
drive your vehicle through flooded roadways.

LAT...LON 4712 11254 4724 11234 4712 11210 4694 11240
TIME...MOT...LOC 2224Z 319DEG 4KT 4713 11238

Coulston

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:34 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Jun 6, 6:37 PM MDTSpecial Weather StatementTFXBeaverhead23 min
Jun 6, 6:56 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin34 min
Jun 6, 6:59 PM MDTSpecial Weather StatementTFXJudith Basin31 min
Jun 6, 7:30 PM MDTSpecial Weather StatementTFXChouteau30 min
Jun 6, 7:33 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Jun 6, 7:38 PM MDTSpecial Weather StatementTFXBlaine37 min
Jun 6, 7:57 PM MDTSpecial Weather StatementTFXChouteau33 min
Jun 6, 8:00 PM MDTSpecial Weather StatementTFXFergus30 min
Jun 6, 8:11 PM MDTSpecial Weather StatementTFXFergus34 min
Jun 6, 8:18 PM MDTSpecial Weather StatementTFXBlaine42 min
Jun 6, 8:30 PM MDTSpecial Weather StatementTFXChouteau30 min
Jun 6, 8:34 PM MDTSpecial Weather StatementTFXFergus26 min
Jun 6, 8:48 PM MDTAreal Flood AdvisoryTFXBlaine3 hr
Jun 6, 9:04 PM MDTSpecial Weather StatementTFXChouteau26 min
Jun 6, 9:16 PM MDTSpecial Weather StatementTFXBlaine29 min
Jun 6, 9:23 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Jun 6, 9:24 PM MDTSpecial Weather StatementTFXFergus36 min
Jun 6, 9:41 PM MDTSpecial Weather StatementTFXBlaine34 min
Jun 6, 9:51 PM MDTSpecial Weather StatementTFXBlaine24 min
Jun 6, 10:00 PM MDTSpecial Weather StatementTFXSilver Bow45 min
Jun 6, 10:15 PM MDTSpecial Weather StatementTFXBlaine15 min
Jun 6, 10:20 PM MDTSpecial Weather StatementTFXJudith Basin25 min
Jun 6, 10:32 PM MDTSpecial Weather StatementTFXBlaine28 min
Jun 7, 1:17 AM MDTSpecial Weather StatementTFXLewis and Clark43 min
Jun 7, 1:19 AM MDTSpecial Weather StatementTFXBroadwater26 min
Jun 7, 1:45 AM MDTSpecial Weather StatementTFXMeagher45 min
Jun 7, 2:19 AM MDTSpecial Weather StatementTFXMeagher41 min
Jun 7, 2:55 AM MDTSpecial Weather StatementTFXCascade35 min
Jun 7, 9:33 AM MDTSpecial Weather StatementTFXFergus57 min
Jun 7, 9:59 AM MDTSevere Thunderstorm WarningTFXFergus46 min
Jun 7, 10:15 AM MDTAreal Flood WarningTFXFergus2 hr
Jun 7, 11:04 AM MDTAreal Flood AdvisoryTFXFergus, Judith Basin116 min
Jun 7, 11:56 AM MDTSpecial Weather StatementTFXBlaine64 min
Jun 7, 12:10 PM MDTFlash Flood WarningTFXBlaine, Chouteau, Hill3 hr
Jun 7, 12:55 PM MDTSpecial Weather StatementTFXBlaine, Hill50 min
Jun 7, 1:43 PM MDTSpecial Weather StatementTFXBlaine62 min
Jun 7, 2:14 PM MDTSpecial Weather StatementTFXSilver Bow46 min
Jun 7, 2:17 PM MDTSpecial Weather StatementTFXBeaverhead43 min
Jun 7, 2:31 PM MDTSpecial Weather StatementTFXJefferson29 min
Jun 7, 2:47 PM MDTSpecial Weather StatementTFXMadison28 min
Jun 7, 2:55 PM MDTSpecial Weather StatementTFXBroadwater35 min
Jun 7, 2:57 PM MDTSpecial Weather StatementTFXSilver Bow33 min
Jun 7, 3:05 PM MDTSpecial Weather StatementTFXToole25 min
Jun 7, 3:12 PM MDTSpecial Weather StatementTFXBeaverhead33 min
Jun 7, 3:28 PM MDTSpecial Weather StatementTFXToole32 min
Jun 7, 3:42 PM MDTSpecial Weather StatementTFXBeaverhead33 min
Jun 7, 3:49 PM MDTSpecial Weather StatementTFXBroadwater26 min
Jun 7, 3:50 PM MDTSpecial Weather StatementTFXLewis and Clark40 min
Jun 7, 3:58 PM MDTSpecial Weather StatementTFXToole47 min
Jun 7, 4:09 PM MDTSpecial Weather StatementTFXTeton36 min
Jun 7, 4:13 PM MDTSpecial Weather StatementTFXBeaverhead, Madison32 min
Jun 7, 4:25 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Jun 7, 4:56 PM MDTSpecial Weather StatementTFXMadison34 min
Jun 7, 4:58 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole32 min
Jun 7, 4:59 PM MDTSpecial Weather StatementTFXJefferson31 min
Jun 7, 5:01 PM MDTSpecial Weather StatementTFXLewis and Clark29 min
Jun 7, 5:33 PM MDTSpecial Weather StatementTFXLiberty27 min
Jun 7, 5:58 PM MDTSpecial Weather StatementTFXLiberty47 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.